Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 447, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 6:21 PM CDT for Calhoun County, Etowah County, St. Clair County, Alabama. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 2, 2008, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:33 PM CDT | HAIL 0.88 | Southside, AL | CEDAR CIRCLE |
| Aug 2, 6:43 PM CDT | TSTM WND DMG | Southside, AL | TREES DOWN ON HIGHWAY 77 IN SOUTHSIDE. ROAD BLOCKED. |
| Aug 2, 6:53 PM CDT | TSTM WND DMG | Ohatchee, AL | TREE DOWN ON RESIDENCE CAUSED ENTRAPMENT HWY77/MUDD ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 022321
SVRBMX
ALC015-055-115-030000-
/O.NEW.KBMX.SV.W.0447.080802T2321Z-080803T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SAKS...JACKSONVILLE...FORT
MCCLELLAN...
SOUTH CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITY OF MARKTON...
* UNTIL 700 PM CDT
* AT 620 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MARKTON...AND MOVING SOUTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OHATCHEE BY 640 PM CDT...
6 MILES WEST OF SAKS...7 MILES WEST OF BLUE MOUNTAIN AND 9 MILES
WEST OF WEAVER BY 700 PM CDT...
THIS INCLUDES INTERSTATE 59 EXIT NUMBER 174.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3381 8563 3368 8575 3367 8590 3369 8608
3369 8617 3370 8618 3369 8619 3369 8624
3394 8622 3394 8568
TIME...MOT...LOC 2320Z 350DEG 13KT 3387 8599
$$
10/ARM1 follow-up statement
000
WWUS54 KBMX 022339
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT SAT AUG 2 2008
ALC015-055-115-030000-
/O.CON.KBMX.SV.W.0447.000000T0000Z-080803T0000Z/
CALHOUN AL-ST. CLAIR AL-ETOWAH AL-
638 PM CDT SAT AUG 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTH CENTRAL ETOWAH...NORTHEASTERN ST. CLAIR AND CALHOUN
COUNTIES...
AT 635 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OHATCHEE...OR ABOUT NEAR MARKTON...MOVING SOUTH AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES WEST OF SAKS...8 MILES WEST OF BLUE MOUNTAIN AND 9 MILES
WEST OF WEAVER BY 700 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.
LAT...LON 3381 8563 3368 8575 3367 8590 3369 8608
3369 8617 3370 8618 3369 8619 3369 8624
3394 8622 3394 8568
TIME...MOT...LOC 2338Z 350DEG 13KT 3381 8598
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 PM CDT SAT AUG 2 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THIS BOUNDARY. WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING. FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST BELOW ADVISORY CRITERIA. LOWS SUNDAY NIGHT 70 TO 75. .LONG TERM...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA... WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY RETROGRADING WESTWARD. FOR THE MOST PART WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING HOURS. AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED WITH OVERNIGHT LOWS IN THE 70S. THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS DEEPENS AND SLIDES SOUTHEAST. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY. THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN SOMEWHAT DUE TO INCREASED CLOUDINESS. HIGHEST POPS WILL BE ACROSS THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED. HIGH 90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY. OVERNIGHT LOWS IN THE 70S. && AVIATION...18Z TAF DISCUSSION. NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON. STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS. THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES... ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000 FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 94 69 96 71 / 10 10 10 10 10 ANNISTON 72 95 71 95 71 / 10 10 10 10 10 BIRMINGHAM 74 97 73 97 73 / 10 10 10 10 10 TUSCALOOSA 74 99 72 99 73 / 10 10 10 10 10 CALERA 73 97 72 97 72 / 10 10 10 10 10 AUBURN 72 93 73 94 72 / 10 20 10 10 10 MONTGOMERY 74 97 74 97 74 / 10 20 10 10 10 TROY 72 95 72 94 72 / 10 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT SAT AUG 2 2008 ALZ011>015-017>050-031818- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 10/ARM
In the hours before
Local storm report, Aug 2, 5:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 2 WSW HOWELLS CROSSROAD 34.17N 85.58W
08/02/2008 E0.88 INCH CHEROKEE AL AMATEUR RADIO
NICKEL SIZED HAIL REPORTED ALONG COUNTY ROAD 22
&&
HALocal storm report, Aug 2, 5:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL JASPER 33.85N 87.27W
08/02/2008 M0.88 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 5:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 4 W SMITH DAM 33.94N 87.18W
08/02/2008 E0.75 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 5:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HAIL OAKMAN 33.71N 87.39W
08/02/2008 M0.75 INCH WALKER AL PUBLIC
&&
10.5Local storm report, Aug 2, 6:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL WARRIOR 33.81N 86.81W
08/02/2008 E1.00 INCH JEFFERSON AL TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED ON CANE CREEK RD IN WARRIOR
&&
HALocal storm report, Aug 2, 6:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST WARRIOR 33.81N 86.81W
08/02/2008 M60 MPH JEFFERSON AL TRAINED SPOTTER
MEASURED WIND GUST OF 60 MPH ON CANE CREEK RD
&&
HAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 49 min |
| Aug 2, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 38 min |
| Aug 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 45 min |
| Aug 2, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 39 min |
| Aug 2, 4:49 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Aug 2, 5:03 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 3 hr |
| Aug 2, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 41 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Aug 2, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Aug 2, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 43 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 23 min |
| Aug 2, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 41 min |
| Aug 2, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Aug 2, 5:50 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 40 min |
| Aug 2, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 24 min |
| Aug 2, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 47 min |
| Aug 2, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 43 min |
| Aug 2, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 39 min |
| Aug 2, 6:45 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.